Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 22, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 14, 2017, 3:16 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 14, 2017, 10:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2017, 3:16 AM CDT (08:16 UTC)
- In effect from
- Sep 14, 2017, 10:00 AM CDT
- Expired
- Sep 14, 2017, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2357 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted.
851 WHUS43 KDLH 140816 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 316 AM CDT THU SEP 14 2017 MNZ037-WIZ001-150100- /O.NEW.KDLH.BH.S.0022.170914T1500Z-170915T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 316 AM CDT THU SEP 14 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
2 follow-up statements
484 WHUS43 KDLH 141513 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1013 AM CDT THU SEP 14 2017 MNZ037-WIZ001-150100- /O.CON.KDLH.BH.S.0022.000000T0000Z-170915T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 1013 AM CDT THU SEP 14 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ G2
854 WHUS43 KDLH 142044 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 344 PM CDT THU SEP 14 2017 MNZ037-WIZ001-150100- /O.CON.KDLH.BH.S.0022.000000T0000Z-170915T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 344 PM CDT THU SEP 14 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 12:49 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 14, 12:49 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1249 AM CDT Thu Sep 14 2017 .UPDATE... Issued at 1249 AM CDT Thu Sep 14 2017 Updated below for 06z Aviation Discussion. UPDATE Issued at 921 PM CDT Wed Sep 13 2017 Showers and storms have yet to form this evening and the latest guidance suggests they will take a bit longer to form so we delayed them by a couple hours. Fog was also forming already and we expanded the mention, especially across northern Minnesota. && .SHORT TERM...(This evening through Thursday) Issued at 332 PM CDT Wed Sep 13 2017 The unseasonably warm and humid weather will continue into Thursday as a stationary front over far northern Minnesota does not make much movement during the time. The subtle front extends from Ontario, north of Lake Superior, across north-central Minnesota into southern Red River Valley. The front and passing weak shortwaves overnight might trigger some showers and storms near the Canadian border this evening and overnight. This evening's storms would likely develop over parts of Koochiching County, and the environment could favor brief strong storms capable of small hail and heavy rain. The relatively humid dew point temperatures will prop up temperatures tonight, despite light wind flow and mostly clear skies for much of the night for most areas. Overnight low will be in the upper 50s to lower 60s. Fog is possible later tonight. The quasi-stationary front will make a little southward and eastward movement into northeastern Minnesota Thursday. Additional shortwaves will likely lift into the Northland in the afternoon, and the shortwave's forcing will likely trigger more showers and thunderstorms, especially across much of northeastern Minnesota near the front. There might be up to 2500 J/kg of MUCAPE and 25 to 35 knots of 0-6 km deep layer wind shear, as well as 1.5 inches of precipitable water. Some of the storms could be strong to borderline severe, capable of hail and heavy rain. Cloud cover will limit heating across the north Thursday, whereas there will be more plentiful sunshine across northwest Wisconsin into central Minnesota. Highs should range from the upper 60s to middle 70s across northern Minnesota, to the lower 80s across northwest Wisconsin into central Minnesota. .LONG TERM...(Thursday night through Wednesday) Issued at 332 PM CDT Wed Sep 13 2017 Thursday night through early Saturday the warm front that will have been draped across the area from eastern South Dakota northeast across the forecast area will serve as a focus for waves of showers and thunderstorms that will move across the area. For now the most likely periods to see showers and thunderstorms is Thursday night, and again Friday afternoon and evening as shortwaves move across the area. Of note, there will be enough instability and shear for a marginal risk of severe storms, though this is likely to be very limited. Temperatures through the period will be on the warm side, but the cloud cover will keep us from getting as warm as we have today. The surface low and a fairly strong upper level shortwave will move out of the plains and across the forecast area on Saturday, bringing yet another round of showers and thunderstorms during the afternoon and evening. Considering the synoptics of the situation severe storms seem possible somewhere along the cold front as it trails behind the surface low, but this is likely to be south of the forecast area. Sunday and Monday it will be cooler across the area as the surface low and upper level trough axis shifts east of the forecast area, with some cooler air moving into the area from the northwest. In fact, would not be very surprised if we need to lower the minimum temperatures, and we may need a frost advisory for one of those nights. Precipitation chances return for the early part of next week, but there is considerable disagreement on this for Tuesday and Wednesday, and do not have good confidence for this period. Have carried low chance pops for now, but we may be able to dry out some of these periods. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1249 AM CDT Thu Sep 14 2017 A frontal boundary remains stalled out across northern Minnesota back into northern South Dakota. Chances for showers and thunderstorms will be seen along this front overnight in the KINL area before spreading to KDLH, KHIB, and KBRD during the day Thursday. Fog has already developed tonight at KHIB and KBRD with IFR and LIFR conditions being possible at times. KDLH may drop to IFR or LIFR with MVFR and IFR conditions being possible at KINL and KHYR with fog developing there as well. Fog will lift shortly after sunrise Thursday morning leaving MVFR ceilings for the northern reaches of the area. Any locations that see stronger storms Thursday afternoon into Thursday evening may see brief reductions to IFR or MVFR conditions. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 76 59 67 / 10 30 60 30 INL 58 68 53 59 / 30 40 50 60 BRD 61 82 61 75 / 10 30 40 40 HYR 59 82 61 80 / 0 10 40 10 ASX 60 82 58 74 / 0 10 50 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...BJH SHORT TERM...Grochocinski LONG TERM...LE AVIATION...BJH
Hazardous weather outlook, Sep 13, 6:56 PM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 656 PM CDT Wed Sep 13 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 656 PM CDT Wed Sep 13 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Thunderstorms are possible across the Canadian border area late this afternoon through tonight. Some of the storms near the International Falls area this evening could be strong, and capable of small hail and brief heavy rain. Areas of fog are forecast across northeast Minnesota and northwest Wisconsin late tonight and early Thursday. It could become dense at times and affect morning commutes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A slow moving front will bring additional chances of thunderstorms Thursday and Thursday night, especially across northeast Minnesota. Some of the storms Thursday afternoon and evening could be strong to borderline severe, capable of hail and heavy rain. The Minnesota Pollution Control Agency has issued an Air Quality Alert for ozone pollution Thursday afternoon and evening for Pine County. Additional periods of thunderstorms are possible across northeast Minnesota and northwest Wisconsin Friday afternoon and night, as well as Saturday afternoon and night. Thunderstorms are possible across northwest Wisconsin into areas of central Minnesota Monday afternoon and night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed to report potential hail with storms near the International Falls area of north-central Minnesota this evening and again Thursday and Thursday night. LSZ121-140>148-141030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 656 PM CDT Wed Sep 13 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible tonight over the waters of the far North Shore of Minnesota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for thunderstorms will persist across the nearshore waters of western Lake Superior during the Thursday through Sunday time period, as a slow moving front moves through the region. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 13, 11:35 PM CDT, 3 hours 41 minutes before
Special Weather Statement National Weather Service Duluth MN 1135 PM CDT Wed Sep 13 2017 MNZ010>012-018-019-025-026-033>038-140645- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, and Hinckley 1135 PM CDT Wed Sep 13 2017 ...AREAS OF FOG TONIGHT... Areas of fog will occur tonight across much of northeast Minnesota, some will be dense reducing the visibility to less than a half mile. Dense fog has been reported in the Hibbing, Bigfork, and Aitkin areas as of late evening. If traveling tonight into Thursday morning, allow extra time to get to your destination. Melde
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 9:27 AM CDT | Dense Fog Advisory | DLH | Carlton, Saint Louis | 78 min |
| Sep 14, 2:02 PM CDT | Special Weather Statement | DLH | Koochiching | 28 min |
| Sep 14, 2:29 PM CDT | Special Weather Statement | DLH | Koochiching | 31 min |
| Sep 14, 3:23 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 37 min |
| Sep 14, 3:26 PM CDT | Special Weather Statement | DLH | 19 min | |
| Sep 14, 3:28 PM CDT | Special Weather Statement | DLH | Koochiching | 17 min |
| Sep 14, 3:37 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 38 min |
| Sep 14, 3:38 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 37 min |
| Sep 14, 3:58 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 32 min |
| Sep 14, 4:01 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 29 min |
| Sep 14, 4:06 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 24 min |
| Sep 14, 4:29 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 31 min |
| Sep 14, 4:45 PM CDT | Special Weather Statement | DLH | 15 min | |
| Sep 14, 5:01 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 44 min |
| Sep 14, 5:04 PM CDT | Special Weather Statement | DLH | 11 min | |
| Sep 14, 5:26 PM CDT | Special Weather Statement | DLH | Saint Louis | 19 min |
| Sep 14, 5:31 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 44 min |
| Sep 14, 5:36 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 24 min |
| Sep 14, 6:00 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 30 min |
| Sep 14, 6:32 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 28 min |
| Sep 14, 6:48 PM CDT | Special Weather Statement | DLH | Cook | 12 min |
| Sep 14, 6:51 PM CDT | Flash Flood Watch | DLH | Cass, Cook, Itasca, Koochiching, Lake, Saint Louis | 9 hr |
| Sep 14, 6:54 PM CDT | Special Marine Warning | DLH | 66 min |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.